What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 12, 7:18 PM EST, 17 minutes earlier.
Area forecast discussion, Jul 12, 7:18 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
818 PM EDT Tue Jul 12 2022
.SYNOPSIS...
A cold front approaches late this afternoon and evening with
scattered showers and thunderstorms; some of which may be strong to
severe mainly across western Massachusetts with a weakening trend
further southeast. While generally dry weather is expected
Wednesday, it will still be very warm. Another round of showers and
thunderstorms Thursday, with locally heavy downpours possible.
Isolated showers possible on Friday with seasonable temperatures.
High pressure brings drier weather for at least the first half of
this weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Impressive mid level wind fields on the SPC mesoanalysis page,
which will help to maintain at least some showers and
thunderstorms going for a bit longer. Still have to contend
with the loss of daytime heating though. Lapse rates are not
overly impressive, so still expecting any thunderstorms to
weaken with time as they move east across southern New England.
Main changes this evening were to update to timing for any
rainfall overnight. Particularly liked the last few runs of the
HRRR, as well as the 12/18Z 3km NAM, for that timing.
Only minor tweaks to temperatures. Still monitoring the
development of stratus and fog along the south coast. May need a
Dense Fog Advisory for a portion of that area due to the high
dew points over the relatively cooler water.
Previous Discussion...
Scattered showers and thunderstorms continue into the evening but
will be on a weakening trend as the convection moves eastward into
the I-95 corridor, outrunning the better forcing, shear and
instability. Scattered showers and a few thunderstorms continue into
late evening in that area, however by then the risk for severe
weather comes to an end. Then mainly dry weather is expected for the
overnight, except for a lingering low/slight chance for showers near
the Cape and Islands as the cold front's progression slows down.
Otherwise decreasing cloud cover is expected overnight, except low
clouds and patchy fog across SE MA, southern RI, and the Cape and
Islands. Visibility may drop to a half mile or less along the Cape
and Islands. Westerly flow works into the region behind the cold
front, though the overnight will still be muggy. Low temps will
mainly be in the 60s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday...
The cold front stalls over our area, but it has minimal moisture and
weakening W/SW winds. Expecting cloud cover over the Cape/Islands to
scatter out during the morning, leaving mostly sunny skies for much
of the day across the region. H850 winds drop to 10 kts during the
afternoon, thus sea breezes along both the south and east coasts are
expected to develop. High temperatures in the mid 80s to low 90s are
expected, except less warm along the east slopes of the Berkshires
and Cape/Islands. Surface dewpoints gradually drop during the day,
but there will still be a muggy feel, especially on the south coast
and Islands where dewpoints will linger at 65-70 degrees. A very
modest amount of surface-based instability develops, so can't rule
out a spot shower or two.
Wednesday Night...
The weak cold front is stalled out in the WSW mid level flow for the
night. Dry conditions prevail for the evening, but then we see a
modest moistening of the column while a short wave enters our area
in the WSW mid level flow. Expecting some increase in clouds
overnight, with isolated to widely scattered showers late. Muggy
conditions continue, with lows in the 60s. Patchy fog develops along
the Cape and Islands.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights
* Another round of showers and thunderstorms on Thursday. Not out of
the question there are a few strong/severe storms, along with
heavy downpours.
* Pop-up showers possible on Friday, with near seasonable
temperatures.
* Dry and quiet weather on Saturday, before the pattern becomes more
unsettled Sunday and Monday.
Thursday through Friday...
Still looking like broad cyclonic flow in the mid levels during this
time, with a weak surface low pressure traversing a stalled front
near the coast or just offshore Thursday morning. High pressure over
the Great Lakes will gradually nudge this front farther offshore
Friday.
Mid level lapse rates are a little better than moist adiabatic
Thursday, so expecting at last a chance for some thunderstorms. Not
overly concerned about the threat for severe thunderstorms, as winds
fields are rather modest. Mid level lapse rates crash Thursday night
into Friday, so thinking our region is just in line for some
lingering showers towards the east coast as a high pressure arrives
from the west.
Saturday...
High pressure in place with dry weather. rather light winds to start
the day, becoming an increasing south wind as this high pressure
moves offshore. Will need to watch out for seabreezes lowering
temperatures along the immediate coasts and coastal plain.
Sunday through Tuesday...
This portion of the forecast remains low confidence. A weakly-
defined front, and where it will reach before possibly washing out
complicates the details. Stayed close to the NBM solution, which
maintained a chance for showers ahead of this front. Looking more
humid at least, with a prolonged SW flow.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight...Moderate confidence.
Convection will be weakening this evening as it approaches the
coastal plain. A few showers and perhaps a rumble or two of
thunder may survive southeast of the I-95 corridor, but not much
more than that is expected. Otherwise, a period of low clouds
and fog will likely impact areas near and especially southeast
of the I-95 corridor where IFR-LIFR conditions are expected.
Further northwest of I-95, mainly expect VFR conditions. Gusty
SW winds early in the evening gradually diminish overnight,
becoming W over the interior.
Wednesday...High confidence.
Some MVFR/IFR CIGs over the Cape/Islands will lift and dissipate
during the morning. Otherwise VFR condition expected across the
area. Winds 5 to 10 knots with localized sea breezes developing
along the coastline.
Wednesday Night...High confidence.
VFR for most of the area. IFR CIGs developing along the Cape and
Islands, with patchy fog.
KBOS...Moderate confidence in TAF. A few t-storms will likely
be weakening if they even survive as they approach the terminal.
Greatest risk of VCTS is 00Z-03Z.
KBDL...Moderate confidence in TAF. A few strong t-storms may
be in the vicinity of the terminal through 13/01Z.
Outlook /Thursday through Sunday/...
Thursday: VFR. Chance SHRA, isolated TSRA.
Thursday Night through Friday: VFR. Slight chance SHRA.
Friday Night through Saturday Night: VFR.
Sunday: VFR. Breezy. Slight chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight...High Confidence. SW wind gusts 20-30 kts in the
evening will diminish overnight, with seas 4-6 feet lingering
on the outer waters. SCA headlines continue. Scattered showers,
with isolated thunderstorms possible through the evening. Areas
of fog developing, with visibility below 1 mile possible along
the south coast and near the Cape/Islands.
Wednesday...High Confidence. W/SW winds around 10 kts prevail,
except sea breeze development during the afternoon. Seas 3 to 5
feet on the outer waters gradually diminish, with SCA headlines
continuing there until around midday. Areas of fog
lift/dissipate early.
Wednesday night... Light SW winds becoming north, with seas 2-4
feet. Patchy fog develops over the south coastal waters.
Outlook /Thursday through Sunday/...
Thursday: Winds less than 25 kt. Slight chance of rain showers.
Thursday Night: Winds less than 25 kt. Chance of rain showers.
Friday through Saturday Night: Winds less than 25 kt.
Sunday: Winds less than 25 kt. Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ230-
236.
Small Craft Advisory until 11 PM EDT this evening for ANZ231-
251.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ232>235-
237-250.
Small Craft Advisory until 1 PM EDT Wednesday for ANZ254>256.
&&
SYNOPSIS...Belk/NMB
NEAR TERM...Belk/NMB
SHORT TERM...NMB
LONG TERM...Belk
AVIATION...Belk/NMB
MARINE...Belk/NMBHazardous weather outlook, Jul 12, 3:22 PM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Tue Jul 12 2022
CTZ002>004-MAZ002>024-026-RIZ001>008-132030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 PM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Tonight.
Strong to severe thunderstorms are possible into this evening across
portions of southern New England. The risk is the highest across
interior southern New England, with a diminishing risk to the east.
The main threat is damaging wind gusts, but there may be isolated
instances of large hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ230>237-250-251-254>256-132030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Local storm report, Jul 12, 6:20 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
720 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TSTM WND DMG CHICOPEE 42.18N 72.57W
07/12/2022 HAMPDEN MA TRAINED SPOTTER
ONE PANEL OF A WOODEN FENCE BLOWN DOWN IN
THE FAIRVIEW SECTION OF CHICOPEE. RELAYED BY
AMATEUR RADIO.
&&Special weather statement, Jul 12, 6:28 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
728 PM EDT Tue Jul 12 2022
MAZ008>011-130015-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
728 PM EDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of southern Hampshire
and western Hampden Counties through 815 PM EDT...
At 728 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Southampton to near Sandisfield. Movement was
east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Chicopee, Westfield, Holyoke, Amherst, Northampton, Agawam, West
Springfield, Ludlow, South Hadley, Easthampton, Belchertown,
Southwick, Granby, Southampton, Hadley, Huntington, Russell,
Westhampton, Granville and Chester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4212 7306 4215 7307 4215 7303 4222 7301
4232 7280 4230 7234 4204 7275 4204 7306
4206 7305 4211 7307
TIME...MOT...LOC 2328Z 256DEG 38KT 4225 7275 4210 7320
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GaucherLocal storm report, Jul 12, 6:51 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
751 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 4 E ROCKVILLE 41.87N 72.39W
07/12/2022 TOLLAND CT FIRE DEPT/RESCUE
TREE DOWN ON WIRES ON PILGRIM DRIVE.
CONFIRMED BY FD. RELAYED BY AMATEUR RADIO.
&&
TGLocal storm report, Jul 12, 6:53 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
753 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM LIGHTNING 1 SE WINDSOR LOCKS 41.91N 72.64W
07/12/2022 HARTFORD CT FIRE DEPT/RESCUE
HOUSE FIRE ON JUNIPER DRIVE DUE TO LIKELY
LIGHTNING STRIKE, FIRE IN ATTIC AND IN WALLS
OF THE HOME. RELAYED BY AMATEUR RADIO.
&&
TGSpecial weather statement, Jul 12, 6:53 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
753 PM EDT Tue Jul 12 2022
CTZ003-004-MAZ012-130045-
Tolland CT-Windham CT-Southern Worcester MA-
753 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northern Windham,
northeastern Tolland and south central Worcester Counties through 845
PM EDT...
At 752 PM EDT, Doppler radar was tracking a strong thunderstorm over
Willington, or 8 miles north of Mansfield, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Mansfield, Killingly, Webster, Ellington, Tolland, Coventry,
Stafford, Dudley, Putnam, Thompson, Brooklyn, Woodstock, Willington,
Ashford, Pomfret, Chaplin, Hampton, Eastford and Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4182 7237 4194 7233 4206 7181 4182 7180
TIME...MOT...LOC 2352Z 261DEG 37KT 4191 7227
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NoceraLocal storm report, Jul 12, 7:16 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
816 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 2 E WINDSOR LOCKS 41.93N 72.62W
07/12/2022 HARTFORD CT LAW ENFORCEMENT
TREE AND WIRES DOWN ON HOLCOMB TERRACE.
RELAYED BY AMATEUR RADIO.
0735 PM TSTM WND DMG 4 SSW STAFFORD SPRINGS 41.90N 72.35W
07/12/2022 TOLLAND CT FIRE DEPT/RESCUE
TREE AND WIRES DOWN AT OLD STAFFORD RD AND
CURTIS DRIVE IN TOLLAND. RELAYED BY AMATEUR
RADIO.
0735 PM TSTM WND DMG 4 SSW STAFFORD SPRINGS 41.90N 72.34W
07/12/2022 TOLLAND CT FIRE DEPT/RESCUE
TREE ON POWER LINES AT SLATER RD IN TOLLAND,
CT. RELAYED BY AMATEUR RADIO.
&&